Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 399, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 17, 2000, 8:54 PM CDT for Saint Clair County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 8:54 PM CDT (01:54 UTC)
- Expired
- Aug 17, 2000, 9:45 PM CDT
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Saint Clair County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:55 PM CDT | Thunderstorm Wind 61 E | Lebanon, IL | Thunderstorm wind gusts estimated at 70 mph flattened a corn field near Lebanon. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4438 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 18.2
The text
As transmitted, in the capitals the NWS used until 2016.
827
WUUS53 KLSX 180156
SVRSTL
ILC163-180245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
854 PM CDT THU AUG 17 2000
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 945 PM CDT
* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CENTREVILLE...MOVING
EAST NORTHEAST AT 25 MPH.
* LOCATIONS IN THE PATH...
CENTREVILLE
FAIRVIEW HEIGHTS
OFALLON
BELLEVILLE
THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. MOVE
QUICKLY TO THE INTERIOR PORTION OF A STURDY SHELTER...AND STAY AWAY
FROM OUTSIDE WALLS AND WINDOWS.
LAT...LON 3866 9016 3844 9017 3828 8988 3822 8972
3867 8971
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:00 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Aug 17, 4:00 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CDT THU AUG 17 2000 20Z MSAS DATA INDICATES CDFNT ENTERING NRN SXNS OF FA...EXTDG FM NERN MO (JUST E OF KIRK) SWWD THRU W CNTRL MO INTO SERN KS. MDT-STG LLVL CONV IND ALG/JUST AHD OF FNT WITH LI/S AOB -10 AND CAPES ARND 5000 J/KG. BAND OF LLVL CONV FINALLY ENTERING RGN OF WK ENUF SFC-BASED CAP TO BEGIN TO DVLP CU FIELDS ACRS CNTRL/NERN MO. TSTM DVLPMT XPCTD TO BE IMMINENT. SUM POST-FNTL PCPN ALSO EXISTS OVR NRN MO/SRN IA AS A RESULT OF MID LVL S/W. FCST PROB FOR THE AFTN PACKAGE IS PCPN CHCS TNGT AND THEN TEMPS FRI THRU SAT. 12Z MODELS IN GOOD AGRMT THRU 48HRS. S/W OVR NRN MO/SRN IA WL MOV EWD THRU CNTRL IL TNGT. RDG AXIS OVR ERN ROCKIES WL SLIDE EWD INTO PLNS BY SAT...PROMOTING A W TO NWLY UPR FLO THRU PD. APPEARS A CONVECTIVELY INDUCED VORT MX WL TRY TO UNDERCUT RDG ON SAT AND MOV INTO NRN/WRN ZONES. ON SFC FEATURES...CDFNT WL MOV THRU MOST OF FA THIS EVNG...AND THEN THRU RMNDR SRN ZONES OVRNGT. CANADIAN HI PRES WL THEN DOMINATE RGN THRU FRI NGT...WITH A WRMFNT THEN SLIDING INTO WRN MO ON SAT. FOR TNGT...HAVE EVERY REASON TO BELIEVE BKN LN OF CONVECTION WL DVLP SOON...ACRS CNTRL-NERN MO AND THIS LN WL TRACK W/ FNT THRU MOST OF FA. PWAT VALUES ARND 2 INCHES...MDT-STG LLVL CONV...AND HI INSTAB AIRMASS SHD FAVOR THAT SCENARIO. VORT MX WL KEEP POST-FNTL PCPN GOING ACRS NRN ZONES THIS EVNG...THOUGH THEY MISS MUCH OF THE BKN LN OF TSTMS THAT SHD DVLP SOON. WENT MUCH ABV GUIDANCE POPS...BUT TENDED TO FOLLOW GUIDANCE TEMPS. FOR FRI...CANADIAN AIRMASS TO DOMINATE WX-SCENE...WITH VERY AUTUMN LIKE SITN SETTING UP. SHD SEE EXTENSIVE MVFR CIG DECK ACRS CNTRL/NRN ZONES IN MRNG...AND WL BREAK UP SOMEWHAT FM S TO N DURG AFTN. N-NELY SFC WNDS AND CLDS SHD RESULT IN TEMPS ABT 20 DEG COOLER THAN TDA...AND TENDED TO GO AOB GUIDANCE TEMPS. FOR SAT...CONVECTION TO OUR W WL SPREAD HI CLD DECK OVR ERL IN PD. MODELS ALL INDICATING TO ENUF MOISTURE RTRN IN WRN/NRN ZONES WITH UPR LVL DYNAMICS TO WARRANT RAIN CHCS IN AFTN THESE AREAS. OTRW... ELY LLVL FLOW/CLDS WL KEEP TEMPS IN CHECK. .STL...NONE TES
In the hours before
Special weather statement, Aug 17, 8:10 PM CDT, 44 minutes before
MOZ018-019-026-027-034-035-180500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 810 PM CDT THU AUG 17 2000 THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE REGION. THE COLD FRONT HAS PUSHED THROUGH AND STABLE AND COOLER AIR WILL BE MOVING INTO THE AREA. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI - KNOX...LEWIS...SHELBY...MARION...MONROE AND RALLS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:04 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 41 min |
| Aug 17, 8:20 PM CDT | Severe Thunderstorm Warning | LSX | Clinton | 40 min |
| Aug 17, 8:28 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 47 min |
| Aug 17, 8:29 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 46 min |
| Aug 17, 8:58 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 47 min |
| Aug 17, 9:15 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 45 min |
| Aug 17, 9:43 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion | 47 min |
| Aug 17, 9:50 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 40 min |
| Aug 17, 10:25 PM CDT | Severe Thunderstorm Warning | LSX | Clinton | 50 min |
| Aug 17, 10:46 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.